Nebraska, 2009

Lightning Strike in Nebraska, August 4, 2009

August 4, 2009 · NWS LBF · 1 event in 1 county or zone

In the early hours on the morning, a lightning strike ignited a fire to hay bales. Forty-eight large round hay bales were totally lost.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

In the early hours on the morning, a lightning strike ignited a fire to hay bales. Forty-eight large round hay bales were totally lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 2:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 4, 2:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 AM CDT TUE AUG 4 2009

.DISCUSSION...
NW FLOW STILL IN PLACE IN MID LEVELS FOR AT LEAST ANOTHER DAY BEFORE
WESTERN RIDGE BULGES ACROSS ROCKIES/HIGH PLAINS BY TOMORROW NIGHT.
THIS LOOKS TO SPARK ANOTHER ROUND OF SEVERE WEATHER LATE THIS
AFTERNOON IN TO THE EARLY MORNING HOURS ON WED. MAJORITY OF MODEL
GUIDANCE UNDERESTIMATED LARGE MCS THIS EVENING BUT EMC WRF KF SEEM
TO CATCH ON THE BEST 24 HOURS AGO. THEREFORE WILL LEAN THAT WAY
AGAIN TODAY WITH INCREASE TO CHANCE POPS THIS EVENING IN THE
NORTHWEST CWA SPREADING SOUTHEAST THROUGH THE OVERNIGHT HOURS. WATER
VAPOR IMAGERY ATTM SHOWS WAVE MOVING OVER IDAHO ROCKIES WHICH SHOULD
DROP DOWN BACK OF RIDGE IN THE NW FLOW AND INTERACT WITH LLVL
THETA-E RIDGE PUSHED UP TO HIGH PLAINS. SFC ANALYSIS AT 08Z SHOWS
FRONT JUST ENTERING NW NEB BACK INTO EC SDAKT. MCS MAY BE HOLDING UP
PROGRESS BUT SHOULD SAG INTO SOUTHERN NEBRASKA THROUGH THE MORNING
HOURS WITH EASTERLY FLOW SETTING UP THE DECENT INSTABILITY IN THE
WEST. BUFKIT/CONRAD SHOWS EXTREMELY FAVORABLE CONDITIONS FOR
SUPERCELL DEVELOPMENT. LARGE SCALE ASCENT FROM APPROACHING WAVE
INTERACTING WITH CONVERGENT LIFT FROM SFC BOUNDARY IN E.WYOMING
SHOULD BE ENOUGH TO SPARK THE NEXT EPISODE. LARGE HAIL SEEMS TO BE
MAIN THREAT THROUGH NIGHT...WIND POSSIBLE EARLY IN THE WEST...BUT
INVERTED V PROFILE NOT AS DISTINCT AS EARLIER THIS EVENING. HIGHS
TODAY SHOULD BE SLIGHTLY COOLER WITH E/SE FLOW IN PLACE BEHIND FRONT
AND INCREASE IN LLVL MOISTURE...LOWER 90S LIMITED TO FAR
SOUTHWEST...MID TO UPPER 80S ELSEWHERE WHICH WAS A BLEND OF NAM 2M
AND MOS GUIDANCE. EASTERLY FLOW...INSTABILITY RIDGE IN THE WEST AND
DECENT MID LEVEL FLOW OVER RIDGE SHOULD KEEP TSRA IN FCST THROUGH
MUCH OF LATE WEEK. CONFIDENCE NOT HIGH ENOUGH TO STRAY FROM ONGOING
FORECAST SO ONLY MINOR TWEAKS NEEDED. STRONG EML MOVES OVHD FOR
WEEKEND WITH SUBSIDENCE LID IN PLACE SUPPOSEDLY LIMITING TSRA
CHANCES TO ISOLATED AT BEST...WITH STRONG WARMUP WELL INTO THE 90S
LOOKING GOOD.

&&

.AVIATION...
SOME MARGINAL MVFR CONDITIONS ON BACKSIDE OF MCS EARLY THIS MORNING.
THESE SHOULD IMPROVE TO VFR BY MID MORNING. SCT050 DEVELOPING LATER
THIS AFTERNOON WITH CONVECTIVE TEMPERATURES BEING REACHED. LATE
NIGHT THUNDERSTORMS AS WAVE MOVES THROUGH NORTHWEST FLOW INTERACTING
WITH STATIONARY BOUNDARY OVER WESTERN NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/POWER
Hazardous weather outlook, Aug 3, 7:24 PM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM CDT MON AUG 3 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-050130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
824 PM CDT MON AUG 3 2009 /724 PM MDT MON AUG 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

WITH MODERATE INSTABILITY AND FAVORABLE WIND PROFILES IN PLACE
ACROSS THE SANDHILLS AND NORTH CENTRAL NEBRASKA...SEVERE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING
HOURS WEST OF HIGHWAY 183...NORTH OF INTERSTATE 80. THIS THREAT
WILL SHIFT TO AREAS MAINLY EAST OF HIGHWAY 183 AFTER MIDNIGHT.
LARGE HAIL...POSSIBLY AROUND GOLF BALL SIZE IN THE STRONGEST
STORMS...AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH
THESE STORMS.

AREAS ACROSS THE SOUTHERN PANHANDLE INTO SOUTHWEST NEBRASKA SOUTH
OF INTERSTATE 80 SHOULD MAINLY SEE ISOLATED THUNDERSTORM
DEVELOPMENT...WITH A LIMITED THREAT OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN
OVER WESTERN AND NORTH CENTRAL NEBRASKA ON TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES
MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND
NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN
THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND
DAMAGING WINDS.

NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH THE WEEK. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Aug 3, 11:39 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             NORTH PLATTE            41.13N 100.77W
08/04/2009  E1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

&&

CDC
Local storm report, Aug 3, 11:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1249 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             3 N WELLFLEET           40.80N 100.73W
08/04/2009  E2.50 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

CDC
Local storm report, Aug 4, 12:07 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
107 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             2 NNW WELLFLEET         40.78N 100.74W
08/04/2009  M2.75 INCH       LINCOLN            NE   TRAINED SPOTTER

            NO INJURIES REPORTED NO DAMAGE REPORTED

&&

CDC
Local storm report, Aug 4, 2:32 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             28 S MERRIMAN           42.52N 101.70W
08/03/2009  E1.00 INCH       CHERRY             NE   PUBLIC

0750 PM     HAIL             32 S MERRIMAN           42.46N 101.70W
08/03/2009  M2.75 INCH       CHERRY             NE   PUBLIC

0830 PM     TSTM WND GST     40 SSE MERRIMAN         42.39N 101.40W
08/03/2009  E70.00 MPH       CHERRY             NE   PUBLIC

            THUNDERSTORM WIND GUSTS WERE BRIEFLY ESTIMATED TO BE
            BETWEEN 60 AND 70 MPH. ACCOMPANIED BY NICKEL SIZE
            HAIL...AS WELL AS HEAVY RAINFALL OF 1.10 INCHES.

0850 PM     HAIL             12 N GORDON             42.98N 102.20W
08/03/2009  E1.00 INCH       SHERIDAN           NE   PUBLIC

0850 PM     HAIL             40 SW MERRITT RESERVOIR 42.24N 101.42W
08/03/2009  E0.75 INCH       CHERRY             NE   PUBLIC

            THE LARGEST HAIL WAS ESTIMATED TO BE NEAR PENNY SIZE.

0855 PM     HAIL             8 NE GORDON             42.89N 102.09W
08/03/2009  E1.75 INCH       SHERIDAN           NE   PUBLIC

            GOLF BALL SIZE HAIL BROKE OUT ALL OF THE WINDOWS ON THE
            NORTH SIDE OF A HOME...AND ALSO CAUSED ROOF DAMAGE.

0855 PM     HAIL             9 NE GORDON             42.90N 102.08W
08/03/2009  E2.50 INCH       CHERRY             NE   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL.

0903 PM     TSTM WND GST     21 SW MERRIMAN          42.71N 101.99W
08/03/2009  M62.00 MPH       CHERRY             NE   MESONET

            WINDS IN EXCESS OF 60 MPH LASTED AT LEAST FROM 903 PM
            UNTIL 924 PM CDT.

0905 PM     HAIL             6 ENE GORDON            42.84N 102.09W
08/03/2009  E1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

            THE LARGEST HAIL STONES WERE QUARTER SIZE AS OF 905 PM
            CDT.

0907 PM     HAIL             NE GORDON               42.81N 102.20W
08/03/2009  E2.50 INCH       SHERIDAN           NE   PUBLIC

0915 PM     HAIL             5 ENE WHITMAN           42.07N 101.45W
08/03/2009  E1.00 INCH       GRANT              NE   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS LASTED BETWEEEN 5 AND 10
            MINUTES.

0924 PM     TSTM WND GST     21 SW MERRIMAN          42.71N 101.99W
08/03/2009  M67.00 MPH       CHERRY             NE   MESONET

0924 PM     HAIL             17 SW MERRIMAN          42.75N 101.94W
08/03/2009  E1.00 INCH       CHERRY             NE   PUBLIC

0950 PM     HAIL             17 WSW MULLEN           41.95N 101.35W
08/03/2009  E1.25 INCH       HOOKER             NE   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL AT THE DISMAL RIVER GOLF COURSE.
            THE HAIL LASTED APPROXIMATELY 10 MINUTES.

1225 AM     HAIL             NORTH PLATTE            41.13N 100.77W
08/04/2009  E1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

1245 AM     HAIL             2 NNW WELLFLEET         40.78N 100.74W
08/04/2009  M2.75 INCH       LINCOLN            NE   TRAINED SPOTTER

            NO INJURIES REPORTED NO DAMAGE REPORTED

1248 AM     HAIL             3 N WELLFLEET           40.80N 100.73W
08/04/2009  E2.50 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

MPOWER

The radar

The North Platte radar (KLNX), 111 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rock

When
August 4, 4:00 AM CST
Where
Rock County, Bassett
Property damage
$46,000
Reported by
Newspaper
Coordinates
42.580, -99.520

Lightning struck and burned 48 large round hay bales.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188049.